Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 212, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 10:37 PM CDT for Ellis County, Rush County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 10:37 PM CDT (03:37 UTC)
- Expired
- Aug 14, 2020, 11:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3227 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
357
WUUS53 KDDC 150337
SVRDDC
KSC051-165-150430-
/O.NEW.KDDC.SV.W.0212.200815T0337Z-200815T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1037 PM CDT Fri Aug 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Rush County in central Kansas...
Southwestern Ellis County in central Kansas...
* Until 1130 PM CDT.
* At 1037 PM CDT, a severe thunderstorm was located near Antonino,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Schoenchen, Liebenthal, Loretta and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9959 3887 9944 3858 9905 3861 9953
TIME...MOT...LOC 0337Z 314DEG 19KT 3875 9947
HAIL...1.00IN
WIND...60MPH
$$
TATRO1 follow-up statement
692
WWUS53 KDDC 150354
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1054 PM CDT Fri Aug 14 2020
KSC051-165-150430-
/O.CON.KDDC.SV.W.0212.000000T0000Z-200815T0430Z/
Rush KS-Ellis KS-
1054 PM CDT Fri Aug 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN RUSH AND SOUTHWESTERN ELLIS COUNTIES...
At 1054 PM CDT, a severe thunderstorm was located 7 miles southwest
of Antonino, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Schoenchen, Liebenthal, Loretta and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3874 9959 3887 9944 3858 9905 3861 9953
TIME...MOT...LOC 0354Z 356DEG 10KT 3870 9947
HAIL...1.00IN
WIND...60MPH
$$
TATROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 5:55 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Aug 14, 5:55 PM CDT, 4 hours 42 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Fri Aug 14 2020 ...Updated Aviation... .SHORT TERM...(This evening through Saturday) Issued at 324 PM CDT Fri Aug 14 2020 A few storms are expected to form along a dryline across far western Kansas and a frontal boundary currently sliding into northwest Kansas this evening. The strongest storms will be capable of producing hail up to golf balls and winds around 60 mph. The storms across far western Kansas are expected to dissipate after sunset with a few storms along the frontal boundary hanging around as the night progresses. Otherwise expect an increase in cloudiness with southeast winds ahead of the front. This frontal boundary will then slide south cross the CWA by tomorrow morning shifting winds to the east to northeast. Another weak disturbance will move around the northern periphery of the upper level high tomorrow allowing for showers and thunderstorms to develop once again. However, it doesn't appear the storms will be severe given the position of the surface front farther south into the Oklahoma and Texas Panhandles. As for temperatures, lows tonight are progged to dip into the 60s with highs tomorrow only reaching into the 80s tomorrow afternoon. .LONG TERM...(Saturday night through Friday) Issued at 324 PM CDT Fri Aug 14 2020 The upper level ridge will continue to strengthen over the western United States during the long term with northwest flow over the Central High Plains. This pattern will keep temperatures a little cooler than normal with opportunities for showers and thunderstorms through the early part of next week. Western Kansas then looks to dry out as we head into the middle part of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 549 PM CDT Fri Aug 14 2020 For the next couple of hours (through 03Z) isolated thunderstorms will be possible mainly west of GCK and LBL with the potential of VCTS around these airports during this time. Otherwise cloud ceilings could fall once again to close to MVFR status around 12Z for GCK, LBL, and DDC. Otherwise in general light winds and VFR conditions for the time period. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 63 85 / 20 20 40 30 GCK 64 85 62 86 / 30 30 40 20 EHA 66 90 64 91 / 30 30 30 30 LBL 66 90 64 89 / 30 20 30 20 HYS 64 84 61 84 / 30 20 30 20 P28 70 88 64 84 / 10 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Tatro
Hazardous weather outlook, Aug 14, 4:52 AM CDT, 17 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 452 AM CDT Fri Aug 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will move into central and southwest Kansas late this afternoon with scattered thunderstorms possible along the front. The chances for storms may be across central Kansas from Wakeeney and Hays through Larned, and in far southwest Kansas from Syracuse through Elkhart and Hugoton. A few of the storms could become severe with quarter to golf ball size hail and 60 mph wind gusts. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for showers and thunderstorms developing on Saturday into Saturday evening. These storms are not expected to be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening for hail and/or high wind reports. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Aug 14, 7:57 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND GST 5 WNW ELKHART 37.04N 101.97W
08/14/2020 M60 MPH MORTON KS MESONET
MESONET STATION CW8810 ELKHART.
&&
GTSpecial weather statement, Aug 14, 8:05 PM CDT, 2 hours 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 805 PM CDT Fri Aug 14 2020 KSZ085-086-150130- Seward KS-Stevens KS- 805 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 830 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Tyrone, or 11 miles southwest of Woods, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Seward and southeastern Stevens Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3700 10132 3709 10132 3711 10098 3700 10098 TIME...MOT...LOC 0105Z 354DEG 15KT 3702 10119 TURNER
Local storm report, Aug 14, 8:08 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
808 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL MANTER 37.52N 101.88W
08/14/2020 M4.00 INCH STANTON KS PUBLIC
BASEBALL TO SOFTBALL SIZE FROM FB.
&&Local storm report, Aug 14, 8:17 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
817 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 12 NNW ELKHART 37.15N 102.01W
08/14/2020 E1.50 INCH MORTON KS PUBLIC
&&
GTSpecial weather statement, Aug 14, 10:01 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1001 PM CDT Fri Aug 14 2020
KSZ031-150330-
Ellis KS-
1001 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TREGO AND SOUTHWESTERN
ELLIS COUNTIES UNTIL 1030 PM CDT...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, moving southeast at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Schoenchen, Pfeifer, Yocemento and Antonino.
LAT...LON 3870 9915 3870 9949 3889 9960 3890 9959
3894 9945
TIME...MOT...LOC 0300Z 310DEG 24KT 3883 9945
TATROSpecial weather statement, Aug 14, 10:29 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1029 PM CDT Fri Aug 14 2020
KSZ031-046-150415-
Rush KS-Ellis KS-
1029 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TREGO...NORTHERN
RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 1115 PM CDT...
At 1029 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Antonino, moving southeast at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Schoenchen, Liebenthal, Pfeifer and Antonino.
LAT...LON 3867 9907 3864 9953 3884 9960 3888 9959
3889 9943
TIME...MOT...LOC 0329Z 314DEG 19KT 3877 9942
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:17 PM CDT | Special Weather Statement | DDC | Gray | 28 min |
| Aug 14, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 33 min |
| Aug 14, 8:05 PM CDT | Special Weather Statement | DDC | Stevens | 25 min |
| Aug 14, 10:01 PM CDT | Special Weather Statement | DDC | Ellis | 29 min |
| Aug 14, 10:29 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Aug 14, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 52 min |
| Aug 14, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 39 min |
| Aug 15, 12:09 AM CDT | Special Weather Statement | DDC | Trego | 36 min |
| Aug 15, 12:21 AM CDT | Special Weather Statement | DDC | Ness | 24 min |
| Aug 15, 12:36 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.